Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 12, NWS Midland/Odessa, TX

February 20, 2023Eddy County, Lea County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this wind advisory at Feb 20, 2023, 1:12 AM MST for Eddy County, Lea County, New Mexico; Culberson County, Texas. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2023, 1:12 AM MST (08:12 UTC)
Expired
Feb 20, 2023, 6:00 PM MST
In force
17 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS74 KMAF 200812
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
212 AM CST Mon Feb 20 2023

NMZ027-TXZ270-271-202015-
/O.UPG.KMAF.HW.A.0010.230220T1800Z-230223T0600Z/
/O.NEW.KMAF.HW.W.0010.230220T0812Z-230223T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
212 AM CST Mon Feb 20 2023 /112 AM MST Mon Feb 20 2023/

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
WEDNESDAY NIGHT...

* WHAT...West winds 45 to 65 mph with gusts up to 90 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until midnight CST /11 PM MST/ Wednesday night.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence will be hazardous for low flying
  aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-TXZ273-202015-
/O.NEW.KMAF.WI.Y.0012.230220T0812Z-230221T0100Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, and Lovington
212 AM CST Mon Feb 20 2023 /112 AM MST Mon Feb 20 2023/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...In New Mexico, Eddy County Plains, and Northern Lea 
  and Central Lea Counties. In Texas, Eastern Culberson County.

* WHEN...Until 7 PM CST /6 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Secure lawn furniture, garbage cans or other objects which could
  be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
481 
WWUS74 KMAF 201934
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
134 PM CST Mon Feb 20 2023

NMZ027-TXZ270-271-210745-
/O.CON.KMAF.HW.W.0010.000000T0000Z-230223T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
134 PM CST Mon Feb 20 2023 /1234 PM MST Mon Feb 20 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM
MST/ WEDNESDAY NIGHT...

* WHAT...West winds 45 to 65 mph with gusts up to 90 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until midnight CST /11 PM MST/ Wednesday night.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence will be hazardous for low flying
  aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-TXZ273-210100-
/O.CON.KMAF.WI.Y.0012.000000T0000Z-230221T0100Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, and Lovington
134 PM CST Mon Feb 20 2023 /1234 PM MST Mon Feb 20 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...In New Mexico, Eddy County Plains, and Northern Lea 
  and Central Lea Counties. In Texas, Eastern Culberson County.

* WHEN...Until 7 PM CST /6 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Secure
  lawn furniture, garbage cans or other objects which could be 
  blown about by the wind. Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 19, 9:33 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Feb 19, 9:33 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1033 PM CST Sun Feb 19 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 250 PM CST Sun Feb 19 2023

A band of light rain continues its northward progression this
afternoon, currently extending west-southwestward from the northern
Permian Basin down toward the Guadalupe Mountains. Rainfall amounts
thus far have been on the order of a few hundredths of an inch at
most, though orographically enhanced higher totals may be possible
in the Guadalupe Mountains through the remainder of the afternoon.
Also of concern in the Guadalupe and Delaware Mountains are high
winds associated with a passing midlevel jet maxima. While
observations are sparse, guidance continues to indicate the
development of a mountain wave signature this afternoon, thus the
High Wind Warning remains in effect through late this evening. While
the strongest gusts to around 70mph are expected to be across the
mountains (and especially toward the ridgetops), sub-advisory level
gusty winds are also possible through early this evening across the
Southeast New Mexico Plains.

The aforementioned band of precipitation will move out of the
region by early evening, with lingering cloud cover and continued
downsloping southwesterly flow yielding a mild night overnight.
Lows tonight will only drop into the upper 40s and lower 50s
across the area, well above normal for this time of year. And,
speaking of above normal temperatures, Monday will feel more like
a day in early April than late February, as substantial downslope
warming sends temperatures into the 70s and lower 80s for all but
the higher terrain, where middle to upper 60s are expected. High
clouds will linger across the region limiting insolation somewhat,
but not enough to make a big difference in temperatures. Winds
will also ramp up across the Guadalupe and Delaware Mountains
Monday afternoon, marking the beginning of what looks to be a
rather prolonged high wind event across that area through midweek,
with only a few brief lulls during the overnight hours. The
increase in winds can be attributed to a strong jet moving over
the region ahead of an approaching trough, which on Monday, will
still be churning off the coast of Baja. The slow-moving nature of
this trough and presence (and later intensification) of its
attendant jet will be the driving force behind the upcoming windy
period, which will be discussed further in the Long Term
Discussion below. Heading into Monday night, mild temperatures
will continue with little change to antecedent conditions, with
lows once again in the 40s and lower 50s region-wide.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 250 PM CST Sun Feb 19 2023

On Tuesday, we will see increasing southwesterly flow aloft ahead
of the next approaching storm system which will be located over
the Baja Del Norte. High temperatures will soar into the upper 70s
west to lower 80s east which will make it feel more like April
than February. A Strengthening mid-level jet will stretch from far
West TX through the N Permian Basin Tuesday afternoon where
breezy to windy conditions are expected to develop. Another bout
of high winds is expected through Guadalupe Pass through Tuesday
evening. Meanwhile, large scale lift assocd with the approaching
shrtwv trough will arrive late Tuesday night into Wednesday
morning. This will result in increasing rain chances from W-E as
the trough axis passes over the area. Rainfall amounts are still
looking rather light with less than 0.10" expected in most
locations. Altho, there could be a thunderstorm or two across the
eastern Permian Basin where mid- lvl lapse rates will be steepest.

As one trough departs, another 500 mb trough will develop across
Intermountain West on Wednesday. This trough will be much more
broad, but a potent mid-lvl jet will develop across the S Plains
as the 500 hpa hght gradient tightens throughout the day. Westerly
winds are expected to ramp up across the region by Wednesday
afternoon, especially across the mountains and surrounding plains.
Much of southeast New Mexico, the Upper Trans Pecos and higher
terrain of West TX will likely experience high winds w/gusts >60
mph. Further east into the Permian Basin, winds will be a slightly
lower, but still gusting over 50 mph. Much of the region will see
widespread blowing dust Wednesday afternoon and evening. Wind
speeds will slowly diminish into Thursday morning as a Pacific
cold front passes through the region.

Temperatures will cool slightly on Thursday with the passage of a
weak cold front, but still remain above normal. By next weekend, we
will see temperatures rebounding to well above normal as troughing
off the coast of CA induces southwesterly flow aloft. This trough
will eventually arrive sometime late Sunday into Monday, bringing
our next chance of precipitation, but most likely more strong winds.

-Salerno

&&

.AVIATION...
(06Z TAFS)
Issued at 1028 PM CST Sun Feb 19 2023

VFR with extensive mid and high clouds. SW to W wind tonight will
be W on Monday with gusts over 30kts possible during the
afternoon. CNM has been gusty tonight but should decrease through
the overnight period. A High Wind Watch in effect Monday for the
Guadalupe and Delaware Mountains... severe turbulence will be
possible in the vicinity of the mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               49  81  50  81 /   0   0   0   0
Carlsbad                 51  73  50  73 /  10   0   0  10
Dryden                   45  81  51  83 /   0   0   0   0
Fort Stockton            47  81  51  83 /   0   0   0  10
Guadalupe Pass           47  64  48  63 /  10   0   0  20
Hobbs                    48  73  47  73 /  20   0   0   0
Marfa                    37  73  40  72 /   0   0   0  10
Midland Intl Airport     48  78  50  80 /   0   0   0   0
Odessa                   48  78  51  79 /   0   0   0   0
Wink                     45  78  49  78 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ tonight for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Watch from Monday afternoon through Wednesday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Monday morning through Wednesday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...84
LONG TERM....72
AVIATION...84
Hazardous weather outlook, Feb 19, 5:43 PM MST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
643 PM CST Sun Feb 19 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
643 PM CST Sun Feb 19 2023 /543 PM MST Sun Feb 19 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A High Wind Warning is in effect this evening for the Guadalupe and
Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A High Wind Watch is in effect Monday afternoon through Wednesday
evening for the Guadalupe and Delaware Mountains.  High winds are
possible elsewhere.

High winds are possible Thursday, mainly in the Guadalupe and
Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Feb 19, 10:32 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1132 PM CST SUN FEB 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
02/19/2023  M75 MPH          CULBERSON          TX   MESONET

            MESONET STATION 60 PINE SPRINGS GMNP.

0638 PM     NON-TSTM WND GST 3 NNW PINE SPRINGS      31.93N 104.83W
02/19/2023  M63 MPH          CULBERSON          TX   MESONET

            MESONET STATION GDBT2 THE BOWL.

0652 PM     NON-TSTM WND GST 1 ENE PINE SPRINGS      31.89N 104.80W
02/19/2023  M53 MPH          CULBERSON          TX   MESONET

            MESONET STATION PSGT2 PINERY.

0625 PM     NON-TSTM WND GST 5 WSW OTIS              32.33N 104.25W
02/19/2023  M64 MPH          EDDY               NM   ASOS

            ASOS STATION KCNM CARLSBAD.

0752 PM     NON-TSTM WND GST 4 W WHITES CITY         32.18N 104.44W
02/19/2023  M57 MPH          EDDY               NM   MESONET

            MESONET STATION BATN5 BATDRAW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:12 AM MSTHigh Wind WarningMAFEddy, Lea3 days

Nearby

Wind Advisories in New Mexico, 2023Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.